Hydroxychloroquine side effects: Hey I've been on... - NRAS

NRAS
27,228 members31,248 posts

Hydroxychloroquine side effects

heyitsmee
heyitsmee
41 Replies

Hey

I've been on 400mg hydroxy for the past 9 months and am decreasing my dose to 200mg. I've recently been experiencing really hot and prickly itchy skin, especially after showering and rubbing my skin. I thought that because my steriod dose has come down, the itch skin is possibly due to a side effect of the hydroxychloroquine which had been blocked by the high doses of steroids I was on.

Still itchy even though I reduced the dose. Has anyone else been on hydroxy and had side effects possibly due to it? If so did you discontinue use and did the side effects go after you stopped?

Thanks!

41 Replies
oldestnewest
wishbone

I come off it (400mg) a few months back because I suspected it was causing stomach and skin problems. Can't recall how long after I stopped taking it, probably a few weeks, but both conditions seemed to be slowly improving. This past week or so my acid reflux, though not entirely gone, is the best its been for two years or more (all fingers XXXX). Not such a positive effect with my skin. It does seem to have improved a bit, but I have rosacea, which I doubt was brought on by the hydroxy, but suppose it's possible that it could have made the condition worse.

1 like
Reply
Mmrr

Hydroxychloroquine caused temporary hearing loss and a couple of patches of psoriasis with me. Both cleared up very quickly after coming off it.

1 like
Reply
DelicateInput

There's a lot on here about the side effects of hydroxychloroquine. See if you can do a search to find the info. Much depends on what brand you are taking. If it is Quinoric, it may cause diarrhoea. It is not the drug itself causing this but the coating on the tablet. A better brand might be Zentiva. This is quite important because I ended up having a colonoscopy and endoscopy as have other people.

Side effects reported on here include problems with sight - though I was told by a rheumatologist that that only happens after years but it has been reported on here much sooner. You are supposed to have a special eye test before starting it. I had retinal problems but don't know if it was the drug as I did not have the test until after I started it.

Also, I have chest problems and developed a heavy cold (well, my prolonged cold got a lot worse) and I was coughing up blood. I guess that might be a feature of any DMARD though but my chest problems were pre-existing. Nose bleeds, which I also had, have been reported on here as well. I don't take DMARDs because of my chest problem.

2 likes
Reply
wishbone

I was on was the 'TEVA' brand of hydroxy, which I've always presumed is the same as Zentiva. Do you know if this is so? The tabs were yellow.

Reply
VeronicaF
VeronicaF
in reply to wishbone

the zentiva brand is so much more expensive than the Quinoric brand

it took me some doing to be able to get the zentiva brand, I thought if I was going to have a chance on this drug Id need all the help including the right brand

Reply
wishbone
wishbone
in reply to VeronicaF

I have been given white tablets in the past. Can't remember if they had a brand name, but I asked my pharmacist for the yellow ones as I had heard that they were easier the stomach. As mentioned I assumed that TEVA and Zentiva were the same company due to their similar names.

Reply
wishbone

Has your stomach improved since stopping hydroxy? Think I spoke too soon in my post above as I'm currently having issues though nowhere near as bad as they were.

Reply
Fruitandnutcase

I think it’s very casual of them to start you without telling you to have an eye test first.

I didn’t have that problem, I was told about the problems with eyesight and what to check.

Unfortunately no one mentioned steroid induced T2 diabetes as a side effect of the three months worth of steroids I took before I started the hydroxy ☹️

Fortunately I was on a pre diabetes study at the time and was coming up for an annual check up so it was discovered within a month. I ate and exercised my way out of the T2 but I was thrown off the study.

2 likes
Reply
VeronicaF

could you take anti histamine for itchy rash? sorry spelling

Reply
heyitsmee
heyitsmee
in reply to VeronicaF

Yes! My GP has given me fexofenadine but I don't think it is making much of a difference...

Reply
TheresaMi

After about 3 months on hydroxy I started itching on arms which I attributed to a reaction to the sun as at that time I was outside gardening A LOT. However, I realized once fall came that the itching had gotten progressively worse, even though I was not longer sun exposed. I was taking 400 mg/day dose. I chose to completely stop the drug, as I knew this would be the only way to see if there was direct cause/effect. It has been about six weeks and the itching has gotten better, though not yet completely gone. I have appt with Rheumy Dr in Jan to assess and decide what other drugs to try. I am slowly feeling the pain of RA return, however, that discomfort does not even come close to the misery of itching skin.

Reply
heyitsmee
heyitsmee
in reply to TheresaMi

Hi TheresaMi

My rheumatologist has allowed me to go down to 200mg/day but I do really want to get completely off of it to see if there is a difference... Did you have to wean yourself off? If so, how long?

Hope your rheum appt in Jan goes well!

Reply
TheresaMi

No I did not wean off...just stopped completely

Reply
heyitsmee
heyitsmee
in reply to TheresaMi

I need to try this! Will speak to my GP

Reply
Jules13

I have itchy skin too and reduced to 200mg a few months ago. I also have itchy dry eyes. Yes it’s a side effect xx

1 like
Reply
heyitsmee
heyitsmee
in reply to Jules13

I have both! Same!

Reply
VeronicaF

well if it gives me 3 months till I start itching then that will take me to my rhemy appointment in feb

Reply
VeronicaF

was it working for pain heyitsmee?

Reply
heyitsmee
heyitsmee
in reply to VeronicaF

No it didn't work for the pain I'm now on biologics too

Reply
VeronicaF

I looked upthis, don't know if it works?

aqueous cream all over to shower in

Reply
heyitsmee
heyitsmee
in reply to VeronicaF

Thank you! This as well as not using a towel has dampened down the itching a lot. It's still very consistent though

Reply
Anniebl24

I had itchy skin and a whole list of other side affects. Stopped the drug after talking to the consultant. It takes about 8 weeks to be clear of it from your system I believe. Itchy skin gone!

1 like
Reply
VeronicaF
VeronicaF
in reply to Anniebl24

what one are you on now Anniebl24? and how long till you got itchy skin on it was it?

Reply
heyitsmee
heyitsmee
in reply to VeronicaF

Such a relief to know! Been lowered to 200mg will see if I can get completely off it. And then wait the dreaded 8 weeks! Thank you so much

Reply
Anniebl24

Really can't remember when how long I took the itchy skin to start being a problem. Not on anything at the moment.

Reply
Anniebl24

Don't think it will take eight weeks believe it will improve quite quickly. That was my experience.

1 like
Reply
nomoreheels

I had side effects from HCQ but not the ones you describe. I do think though you should report them to your Rheumy team. Do you have a helpline number you could call? Whilst HCQ is also used for skin conditions the PIL clearly states If you develop a rash or these skin symptoms, seek immediate advice from a doctor and tell him that you are taking this medicine.

Reply
heyitsmee

Hi nomoreheels

I don't have a helpline number but I have mentioned this to both my rheumatology team and GP

1 like
Reply
nomoreheels

Good, at least they're aware & can make a decision.

Reply
Jules13

It’s a good idea to have your eyes tested every 6 months too xxx

1 like
Reply
VeronicaF
VeronicaF
in reply to Jules13

hows your itching jules13?

Reply
Jules13
Jules13
in reply to VeronicaF

When it’s bad I take a loratadine allergy pill and that helps xx

1 like
Reply
heyitsmee

I've been given the antihistamine fexofenadine to help with the itching. Currently on 3x 180mg and I don't think it's helping much...

Reply
VeronicaF
VeronicaF
in reply to heyitsmee

are you on the Z brand??

Reply
Simba1992
Simba1992
in reply to VeronicaF

Heard that the old Plaquinil has less side effects. Don't know if you can get it any longer(?)

Reply
VeronicaF
VeronicaF
in reply to Simba1992

I got the z brand after a lot of trouble, they don't like giving it because its so much more expensive

boots can't get it, its blocked on their computers only cheaper brand avalaible because of costs

I got one chemist that got it for me in end, but everywhere else no no no

I must had been to about 16 chemists, they all tried, but it came back no only the cheaper brand

Reply
Simba1992
Simba1992
in reply to VeronicaF

Really too bad:(

1 like
Reply
VeronicaF
VeronicaF
in reply to Simba1992

but good for me because I finally got it :O) just scard for next time

1 like
Reply
MDSLupus

I've had to lower my dosage of hydroxy for the same reason. I get extremely itchy on my legs after showering, sometimes to the point that I cannot focus on anything but scratching.

Reply
heyitsmee
heyitsmee
in reply to MDSLupus

ive been off of hydroxychloroquine for some months now and symptoms are gone! i think it was a side effect of this medication... took a while to stop but relieved it has

Reply
J1707

Yes I only took one tablet and got the itchy rash was sent to A&E I’m allergic to hydquine was put on steroids to take away side effects. Please talk to a medic about it a reaction can turn nasty very quickly even if you have only had mild symptoms for a while

1 like
Reply

You may also like...